New York, 2008

Hail in New York, August 18, 2008

August 18, 2008 · NWS BGM · 1 event in 1 county or zone

Southwest flow brought warmer and more humid conditions to the region ahead of a cold front. Scattered showers and thunderstorms developed, and isolated storms reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Southwest flow brought warmer and more humid conditions to the region ahead of a cold front. Scattered showers and thunderstorms developed, and isolated storms reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 18, 1:25 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT MON AUG 18 2008

.SYNOPSIS...
A SOUTHWEST FLOW OF AIR WILL BRING WARMER TEMPERATURES TO THE
REGION THIS AFTERNOON, WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. A COLD FRONT WILL DROP SOUTH THROUGH
THE AREA TONIGHT AND TUESDAY MORNING BRINGING MORE SHOWERS AND
THUNDERSTORMS WITH IT. HIGH PRESSURE WILL BUILD INTO THE REGION
AND DOMINATE OUR WEATHER FROM TUESDAY AFTERNOON THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WV IMAGERY SHOWS A SMALL VORT MAX ACRS NE PA ATTM. THIS FEATURE
WAS LEADING TO SCT CU/TCU BREAKING OUT ACRS NRN PA AND SC NY. IN
EFFECT...IT HAS LOWERED THE CONVECTIVE TEMPS IN THESE AREAS. ACRS NC NY
FARTHER AWAY FROM THIS FEATURE...CONVECTIVE TEMPS WERE HIGHER AND
CU WAS DELAYED IN FORMING. FOR AFTRN INSOLATION WILL CONT TO
DESTABILIZE THE AMS. CAPES ARE PROJECTED TO APPRCH 1000 J/KG...IN NC
NY...AND MAYBE 500 J/KG DOWN INTO NE PA. SHEAR VALUES ARE RATHER
WEAK WITH BULK SHEARS 0-6 K RUNNING LESS THAN 30 KNOTS NC NY AND
LESS THAN 20 KNOTS FARTHER S. ADDTNLY...FORCING IS WEAK
INITIALLY. FOR ERLY TO MID AFTRN WRLY FLO...UPSLOPE AND WEAK
SYNOPTIC LIFT WILL BE THE RULE. THEREFORE HV ISLD SHRA/TSRA UNTIL
MID AFTRN. BY LATE AFTERNOON...LIFTG INCREASES IN NC NY AS THIS
AREA COMES UNDER THE INFLUENCE OF THE MUCH LARGER UPR WAVE MOVG SE
FROM NRN ONT. THUS HAVE HIGHER POPS NC NY TO CHC CAT...WITH ISLD
IN NE PA LATE AFTRN. BELIEVE MAIN ACVTY WILL OCCUR LATER TONIGHT CLSR
TO FRNTL BNDRY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...COLD FRONT DROPS SOUTH THROUGH FA WITH GFS FASTER THAN
NAM. LEANED TOWARD NAM TIMING. BEST THREAT FOR SEVERE WEATHER WILL
BE EARLY THIS EVENING ACROSS FAR NRN CWA WHERE SHEAR AND
INSTABILITY IS BEST, PRIMARY THREAT DAMAGING WINDS. EVOLUTION AND
SEVERE WEATHER PARAMETERS DONT INDICATE A WIDESPREAD SEVERE
WEATHER EVENT BUT SEVERAL CELLS COULD REACH SEVERE LIMITS. AFTER
03Z ATMOSPHERE STARTS STABILIZING WITH SEVERE THREAT DIMINISHING.
CONTINUED WITH LIKELY POPS FAR NRN CWA, HIGH CHC CENTRAL AND JUST
SLIGHT CHC WYOMING VALLEY.

TUESDAY...COLD FRONT WILL MOVE THROUGH NE PA DURING THE MORNING
HOURS WITH AREA SEEING THE BEST CHC FOR ACTIVITY. BY AFTERNOON SFC
HIGH PRESSURE WILL BUILD SOUTH FROM THE UPPER GREAT LAKES AND END
ANY REMAINING CONVECTION EXCEPT FOR SOME POSSIBLE LINGERING
ACTIVITY IN THE WYOMING VALLEY. WITH STRING CAA BEHIND FRONT MAXES
WILL ONLY REACH THE LOW/MID 70S.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE BUILDS
OVER THE REGION WITH SFC HIGH PRES IN VCNTY. TUESDAY NIGHT WILL BE
RATHER COOL DUE TO IDEAL RADITIONAL COOLING. MINS WILL GENERALLY
DROP INTO THE LOWER TO MID 40S. AIRMASS WILL MODERATE ON WEDNESDAY
UNDER FULL SUNSHINE AND LIGHT WINDS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTNDD CONTS TO OFFER UP NICE WX INTO THE WEEKEND. HIPRES AT SFC
AND ALOFT WARRANTS A DRY FCST INTO SUNDAY. CUD SEE A FEW ISOLD
SHOWERS/TSTMS LATE IN THE WEEKEND AS RIDGE BREAKS DOWN. BETTER CHC
FOR PCPN EXISTS SUN NIGHT/MON WITH APPCH OF NEXT SYSTEM. LATEST
12Z GFS INDICATES FAY WILL MV OFF THE ERN FL COAST...THEN MV WEST
ALONG THE SOUTHEASTERN U.S./NRN GOM WHILE 00Z EURO WANTS TO PULL
IT THRU FLORIDA AND THEN NORTH TWD THE TN VLY FROM THERE. THE
CANADIAN BRINGS IT ALONG THE WEST COAST OF FLORIDA BFR PULLING IT
WEST...SIMILAR TO THE GFS. OFFICIAL NHC FCST FOLLOWS A MORE NRLY
SOLN AND PLACES THE CENTER NR ASHEVILLE NC SATURDAY MRNG. WILL HV
TO WAIT AND SEE WITH THIS ONE. DEPENDING ON HOW FAR NORTH IT
MVS...CUD SEE SOME MOISTURE ENTRAINED INTO AREA LATE IN THE
EXTNDD. CONFIDENCE IN ANY ONE SOLN FOR SYSTEM IS NIL...THUS HV
BASICALLY GONE WITH HPC FOR THE PD WITH 30-40 POPS ON MONDAY. WITH
BUILDING HGTS...HV ALSO TRENDED TEMPS UPWARD FROM PRVS FCST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDS PREVAIL THRU THIS EVNG. EXCEPTION WILL BE IN OCNL
SHRA/TSRA WHERE VSBY RESTRICTIONS MAY DROP TO MVFR FOR A BRIEF PD
AT TERMINALS. GNRLY EXPECT MOST OF THE CONVECTIVE ACTIVITY FROM
18Z-22Z OVR NY TERMINALS...WITH SYR/RME/ITH MOST LIKELY TO
EXPERIENCE TSTMS THIS AFTN.

INITIAL BATCH OF CONVECTION WILL LIKELY DISSIPATE AFTER SUNSET
WITH ONLY BKN MID-LAYER EXPECTED. CDFNT APPCHS AFTER MIDNIGHT WITH
OCNL SHOWERS AT TERMINALS THRU THE OVRNGT HRS AT ALL BUT AVP. CUD
SEE A FEW SHOWERS TWD DAYBREAK AT ELM/AVP AS THEY WILL BE ON THE
FRINGES OF THE BEST FRCG...THUS HV LEFT OUT OF FCST FOR TIME
BEING.

LOW-LEVEL MOISTURE WILL BE PRESENT ALONG AND BEHIND FRONTAL
BNDRY...THUS HV INCLUDED MVFR RESTRICTIONS TO ALL TERMINALS. BEST
CHC FOR IFR WILL BE AT ELM WITH CIGS BLO 1KFT. CONDS IMPRV TWD
MRNG WITH LOW CLDS SCATTERING OUT. HWVR...AM NOT CONFIDENT ON
IMPRVMNT BY 14Z AND TIMING MAY NEED TO BE ADJUSTED FOR LONGER MVFR
CONDS LATER ON.

WINDS OUT OF THE SW THIS AFTN WILL DIMINISH IN SPEED WITH SUNSET.
WINDS PICK UP OUT OF THE NW EARLY-MID MRNG WITH FRONTAL PASSAGE TO
ARND 10KTS...WITH GUSTS POSSIBLE TWD AFTN.

OUTLOOK...

TUE AFTERNOON THRU SAT...VFR PREVAILS UNDER BUILDING HIPRES AT SFC
AND ALOFT. BEST CHC FOR RESTRICTIONS WILL BE IN EARLY MRNG FOG
AT ELM/ITH/BGM WITH MVFR/OCNL IFR CONDS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Aug 18, 1:59 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 AM EDT MON AUG 18 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-182100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
259 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL NEW YORK LATE TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT LATE
THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY THIS EVENING. A
FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY
THREAT DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER IS BEST FROM
THE NORTHERN FINGER LAKES REGION EAST TO THE WESTERN MOHAWK VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NYZ062-PAZ038>040-043-044-047-048-072-182100-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
259 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Aug 18, 1:18 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT MON AUG 18 2008

NYZ025-044-181900-
CORTLAND NY-TOMPKINS NY-
218 PM EDT MON AUG 18 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HOMER...
  AND MOVING EAST AT 18 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRUXTON AT 240 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 44 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cortland

When
August 18, 1:42 PM EST
Where
Cortland County, 0.69 mi S of Mc Graw
Measured
0.75 in hail
Reported by
Public
Coordinates
42.590, -76.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130345.